Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Denver/Boulder, CO

July 10, 2017Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 10, 2017, 7:46 PM MDT for Sedgwick County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 7:46 PM MDT (01:46 UTC)
Expired
Jul 10, 2017, 8:15 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 179 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2186 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted.

740 
WUUS55 KBOU 110146
SVRBOU
COC115-110215-
/O.NEW.KBOU.SV.W.0076.170711T0146Z-170711T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
746 PM MDT MON JUL 10 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Sedgwick County in northeastern Colorado...

* Until 815 PM MDT

* At 746 PM MDT, a severe thunderstorm was located 5 miles south of
  Ovid, or 8 miles southwest of Julesburg, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Julesburg, Ovid and Sedgwick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10205 4083 10205 4081 10246 4100 10256
TIME...MOT...LOC 0146Z 255DEG 30KT 4088 10235 

HAIL...1.00IN
WIND...60MPH
 
$$

KRIEDERMAN
3 follow-up statements
875 
WWUS55 KBOU 110208
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
808 PM MDT MON JUL 10 2017

COC115-110215-
/O.CON.KBOU.SV.W.0076.000000T0000Z-170711T0215Z/
Sedgwick CO-
808 PM MDT MON JUL 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL SEDGWICK COUNTY...

At 808 PM MDT, a severe thunderstorm was located 5 miles south of
Julesburg, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Julesburg, Ovid and Sedgwick. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4100 10205 4083 10205 4081 10246 4100 10256
TIME...MOT...LOC 0208Z 260DEG 21KT 4091 10224 

HAIL...1.00IN
WIND...60MPH
 
$$

ENTREKIN
159 
WWUS55 KBOU 110216
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
816 PM MDT MON JUL 10 2017

COC115-110223-
/O.EXP.KBOU.SV.W.0076.000000T0000Z-170711T0215Z/
Sedgwick CO-
816 PM MDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY WILL
EXPIRE AT 815 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, gusty
winds to 50 mph are still possible with this thunderstorm.

LAT...LON 4100 10205 4083 10205 4081 10246 4100 10256
TIME...MOT...LOC 0213Z 255DEG 30KT 4092 10220 

$$

ENTREKIN
358 
WWUS55 KBOU 110216 RRA
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
816 PM MDT MON JUL 10 2017

COC115-110225-
/O.EXP.KBOU.SV.W.0076.000000T0000Z-170711T0215Z/
Sedgwick CO-
816 PM MDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SEDGWICK COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However, gusty
winds to 50 mph are still possible with this thunderstorm.

LAT...LON 4100 10205 4083 10205 4081 10246 4100 10256
TIME...MOT...LOC 0215Z 255DEG 30KT 4093 10216 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:51 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 10, 2:51 PM MDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
251 PM MDT Mon Jul 10 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 251 PM MDT Mon Jul 10 2017

Thunderstorms are forming pretty much as expected. They were
delayed a bit in the northern mountains due to mid level
cloudiness. However, increasing but weak Q-G lift associated with
passing speed max through Wyoming should eventually focus more
activity toward the northern mountains and northern border area.
ML CAPES are quite limited to just a couple hundred J/kg, except
in the far northeast corner where they are closer to 1000 J/kg.
There is still a low risk of an isolated severe storm or two
there before 8 PM, but main threats from storms will be gusty
outflow winds up to 35-50 mph due to deep and dry subcloud layer,
and cloud to ground lightning. There may be a couple additional
waves of thunderstorms moving across the mountains this evening
with the weak lift in place, but overall those should be weakening
and dissipating as they attempt to move east off the Front Range.
We will keep a slight chance of showers lingering in the
mountains overnight in this weather pattern and passing speed max
to the north.

On Tuesday, mid level moisture plume as seen in the 700-500 mb
specific humidity charts (around 6 g/kg) sinks southward across
the forecast area. At the same time, there is a weak push noted
across the plains with a slight increase in low level moisture.
The combination of the two should help focus thunderstorm
development across the Front Range Mountains and Foothills by late
morning/early afternoon, and then across roughly areas along and
south of I-70 during the afternoon. Will have the highest PoPs for
those locations. Storm threats will shift more toward locally
heavy rainfall with a further increase in precipitable water, up
to 1-1.3 inches along the Palmer Divide area onto the adjacent
plains.

.LONG TERM...(Tuesday night through Monday)
Issued at 251 PM MDT Mon Jul 10 2017

Flat upper ridge stretched across the Rocky Mountain region will
undergo subtle day-to-day variations in amplitude and position
through the end of the week. A light (10-25kt) mean 700-300mb west-
southwest flow along the top of the ridge appears to transport
varying amounts of specific humidity up from the Desert Southwest
and over Colorado through Thursday. Starting with Tuesday night,
besides the increase in precipitable water, which by then models
indicate anywhere from 1.0 to 1.3 inches of PW, they also indicate
the weak e-nely upslope flow on the plains going downslope by late
evening. Before that happens bndry layer winds converging on the
Palmer Divide with passage of a small area of weak mid-level QG
ascent appear to generate showers and t-storms over Park County and
the southern Front Range around 00Z. and from there, storm coverage
appears to expand east along the Palmer Divide during the evening
hours. Prevailing QPF amounts in this area by midnight anywhere from
0.10 to 0.25 inch, but would not rule out localized totals over an
inch with the high PW around. Weak shear and reduced deep layer CAPE
will limit the risk for severe storms, though gusts to 45 mph and
small hail still a possibility over this elevated terrain.

For the Wednesday-Wednesday time frame, axis of the subtropical
moisture plume aligns southwest-to-northeast acrs Colorado and in
this flow models show a weak mid-level disturbance traveling up from
the 4-corners and over the srn CWA by Wednesday evening. At the same
time, upslope flow and mean PW values approach 1.4 inches focused up
against the srn foothills and Palmer Divide--setting the stage for
slow moving t-storms capable of locally heavy rainfall and perhaps
some small hail. A wetter sub-cloud environment should reduce the
risk of strong microburst winds. Farther out across the northeast
plains, storm chances no where as high with lower CAPES and even
some CIN. Temps progged to run near average.

By Thursday...medium range models show a slow downward trend in
theta-e and PW values across the CWA through the day, with the
greater moisture lingering across southern portions of the CWA into
the evening hours where a 10-20kt sely boundary layer flow will
concentrate this moisture up along the Palmer Divide. This is where
high scattered PoPS will remain in place. With this moist sely flow,
so too will PoPS remain elevated across South Park and southern
Front Range. Again, locally heavy rain will be possible with light
swly transport flow. Temps on Thursday about the same if not a deg
or two lower due to more mid/high-level cloud cover.

Looking ahead to Friday and the weekend, the beastly hot upper ridge
reestablishes over the Great Basin, and circulation around a 598 High
causes the monsoon moisture channel to deflect westward away from
Colorado during the period. Consequently, storm chances will drop
off, but with a return to nwly flow aloft temperatures around
here should hover around seasonal averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 251 PM MDT Mon Jul 10 2017

Isolated thunderstorms have produced outflows and are already
disturbing the local wind regime. These variable winds will likely
continue through the evening hours as high based convection
continues. The chance of a thunderstorm at any given airport
through about 05Z is low at only about 20-30%, but if a storm is
closer to an airport could see stronger outflow winds up to 35
knots. Winds are expected to settle down to normal south/southwest
flow around 10 knots toward 06Z. Then winds will transition back
to northeasterly winds between 16Z and 19Z Tuesday. Stronger
storms Tuesday will bring heavier rain and brief MVFR ceilings
and visibility, but only about a 30% chance of storms affecting a
particular airport at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Baker
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 10, 11:00 AM MDT, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Mon Jul 10 2017

COZ030>051-111700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Mon Jul 10 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop by early afternoon over the
higher terrain and across the Urban Corridor by mid to late
afternoon. The storms will then move eastward across the plains by
early evening. An isolated severe storm or two will be possible
over the plains mainly near the Wyoming/Nebraska border. Winds
gusts to 60 mph along with hail to one inch in diameter will be
the main threats there. Elsewhere, storms will produce wind gusts
to 50 mph, lightning, and mainly light rainfall totals.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Shower and thunderstorm activity will increase Tuesday, Wednesday
and Thursday with moist and unstable subtropical air flowing up
from the Desert Southwest. Look for storms to form first at higher
elevations, possibly as early as 10 or 11 AM and linger through
mid to late evening each day. At lower elevations, storms should
form later in the day and possibly linger for most of the night.
With relatively light winds aloft, storms will be slow moving and
therefore capable of locally heavy rainfall. At this time, the
risk of severe weather appears low, however storms on and near the
Palmer Divide could produce wind gusts to 50 mph and small hail.
And around every thunderstorm, always watch for life threatening
cloud-to-ground lightning. Drier and slightly warmer conditions
should then return for Friday and the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Barjenbruch/Baker

In the hours before

Special weather statement, Jul 10, 4:54 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Denver CO
454 PM MDT MON JUL 10 2017

COZ042-102345-
Northeast Weld County CO-
454 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
545 PM MDT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm over
Grover, or 36 miles southeast of Cheyenne, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Grover, Pawnee Buttes and Keota.

LAT...LON 4098 10378 4059 10388 4070 10433 4083 10431
      4085 10428 4094 10428
TIME...MOT...LOC 2254Z 277DEG 13KT 4085 10421

KRIEDERMAN
Special weather statement, Jul 10, 5:59 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Denver CO
559 PM MDT MON JUL 10 2017

COZ039>041-045-110045-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
559 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT...WESTERN ARAPAHOE...DENVER...EAST CENTRAL
JEFFERSON AND SOUTHWESTERN ADAMS COUNTIES UNTIL 645 PM MDT...

At 558 PM MDT, Doppler radar was tracking outflow from thunderstorms
along a line extending from Denver to Centennial to near Ponderosa
Park. Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Denver, Aurora, eastern Lakewood, southern Thornton, southeastern
Arvada, southeastern Westminster, Centennial, Highlands Ranch, Castle
Rock, Commerce City, Parker, Littleton, Northglenn, Brighton,
Englewood, eastern Wheat Ridge, Greenwood Village, Federal Heights,
Lone Tree and Denver International Airport.

LAT...LON 3940 10495 3946 10503 3945 10506 3948 10513
      3952 10511 3955 10512 3955 10515 3956 10513
      3959 10515 3991 10504 3994 10448 3966 10422
      3956 10432 3956 10447 3953 10446 3953 10443
      3954 10442 3950 10439 3925 10466
TIME...MOT...LOC 2358Z 216DEG 26KT 3967 10501 3962 10476 3944 10466

KRIEDERMAN

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.